Peculiar ST and QT
David Didlake, FF/EMT-P, AG-ACNP
An elder female presented to the ED with worsening shortness of breath. She was known to have a history of poorly controlled COPD, AFib, and multivessel coronary disease. Specific to the latter, she was previously deemed not appropriate for CABG (complex rationale) with preference for optimized medical management, instead.
A 12 Lead ECG was captured.
There is bradycardic Atrial Fibrillation with broad ST-depression in most leads and perceptible ST-elevation in aVR. This should prompt immediate investigation into supply-demand mismatching, or ACS.
But there’s some peculiar features about this ECG:
The unusually short QT
The “scooped out” appearance of the ST-segments.
In fact, the patient was taking 250 mcg (once daily) Digoxin for rate control. She was indeed supratherapeutic with an initial value of 3.5 ng/mL. The normal range, in general, is 0.8 – 2.0 ng/mL.
Digoxin is probably one of those medications vaguely recalled from paramedic school. It is infrequently encountered, but still utilized as means of AV nodal suppression, or enhanced inotropy – which makes it ideal when a patient has both systolic heart failure and Atrial Fibrillation.
Recall that in order for heart muscle cells to contract an exchange between extracellular sodium (Na) and intracellular potassium (K) must first take place. This is depolarization.
Calcium (Ca), predominantly extracellular, then enters the cell to facilitate the actual mechanical component of contraction.
After contraction, these elements are then restored to their natural resting location via the Na-K Pump, and the Na-Ca Exchanger. Digoxin alters the full effectiveness of the Na-K Pump, allowing Na to stay within the intracellular compartment a little bit longer – which allows more Ca to follow and further augment contraction.
With respect to AV nodal suppression it is believed that Digoxin increases parasympathetic influence, thereby electrical conduction.
Back to the case
She was severely hypoxic with Covid PNA. The initial Troponin I returned 0.046 ng/mL, as well as an NT-proBNP pg/mL.
Her overall status quickly improved after ventilatory optimization. Given the lack of clinical manifestation specific to gross Digoxin toxidrome (e.g. visual disturbance, gross GI upset) supportive care was preferential over DigiFab by the treating team.
Attached below is her ECG upon therapeutic normalization (serum Digoxin 1.6 ng/mL).
The “scooped out” contour of the ST-segment lingers (per Digoxin therapy) but the QT has improved.
In this circumstance, a combination of worsening renal function and hypokalemia set the stage for supratherapeutic serum levels. She was switched to an alternative rate-limiting drug for the Atrial Fibrillation.
Echocardiogram showed LVEF 55%, indeterminate diastole (due to AFib), and no significant valve pathology.